Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 42, NWS Las Vegas, NV

August 5, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 5, 2005, 1:41 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 1:41 PM MST (20:41 UTC)
Expired
Aug 5, 2005, 3:45 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 052042
FFWVEF
AZC015-052245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
141 PM PDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 345 PM PDT(345 PM MST)

* AT 134 PM PDT(134 PM MST)...A MOHAVE COUNTY ALERT GAGE HAS         
  RECEIVED 1.30 INCHES OF RAINFALL IN THE PAST 30 MINUTES JUST TO    
  THE NORTHEAST OF VALENTINE NEAR HIGHWAY 66. THE THUNDERSTORM NEAR  
  VALENTINE WAS MOVING NORTHEAST AT 5 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3506 11359 3509 11333 3569 11346 3551 11385

$$
SC
1 follow-up statement
000
WGUS75 KVEF 052246
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT FRI AUG 5 2005

AZC015-052251-
MOHAVE AZ-
345 PM PDT FRI AUG 5 2005

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY EXPIRES AT 345
PM PDT(345 PM MST)...

THE HEAVY RAINS AND RUNOFF HAVE ENDED...THEREFORE THE FLASH FLOOD 
WARNING FOR CENTRAL MOHAVE COUNTY HAS BEEN ALLOWED TO EXPIRE. THE 
MOHAVE COUNTY ALERT GAGE JUST TO THE NORTHEAST OF VALENTINE HAD A 
TOTAL RAINFALL OF 2.99 INCHES.

LAT...LON 3506 11359 3509 11333 3569 11346 3551 11385

$$
SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:35 AM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 5, 9:35 AM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 AM PDT FRI AUG 5 2005

.SYNOPSIS...MOIST AND UNSTABLE CONDITIONS WILL REMAIN OVER THE
REGION THROUGH THE WEEKEND KEEPING TEMPERATURES NEAR NORMAL WITH A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
&&

.UPDATE...BAND OF DEBRIS CLOUDS STRETCHING FROM NORTHWEST MOHAVE
COUNTY THROUGH CLARK COUNTY AND INTO CENTRAL SAN BERNARDINO COUNTY
WILL HAMPER INITIAL HEATING THIS MORNING. HOWEVER DEBRIS CLOUDS ALSO
ASSOCIATED WITH WEAK BOUNDARY THAT HAS AND CONTINUES TO PRODUCE
ISOLATED CONVECTION...MAINLY ACROSS WESTERN SAN BERNARDINO COUNTY
THIS MORNING. ALTHOUGH INITIAL HEATING WILL BE TEMPERED
SOMEWHAT...LOOKS LIKE ISOLATED/SCATTERED THUNDERSTORMS WILL AGAIN
OCCUR ACROSS MUCH OF THE CWA THIS AFTERNOON/EVENING. CURRENT
FORECAST ON TRACK WITH THIS...SO NO UPDATES PLANNED ATTM.
&&

.AVIATION...TAF ADEQUATELY COVERS EXPECTED CONDITIONS AT KLAS.
SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP ACROSS ALL APPROACH
CORRIDORS MAINLY AFTER 19Z THEN DIMINISH AFTER 03Z. STORMS WILL HAVE
LITTLE MOVEMENT TODAY AND ONCE AGAIN WILL NEED TO WATCH OUTFLOW
BOUNDARIES THIS AFTERNOON/EVENING FOR POSSIBLE IMPACTS ON KLAS.
&&

.PREV DISCUSSION...315 AM PDT...SHORT TERM...THUNDERSTORM ACTIVITY
ENDED OVER THE CWA BY 10 PM BUT DEBRIS CLOUDS REMAIN OVER MUCH OF
THE SOUTHEASTERN FORECAST AREA AS OF 2 PM. BASIC SYNOPTIC SETUP THIS
MORNING HAS HIGH PRESSURE OVER NORTHCENTRAL NEVADA WITH ANOTHER HIGH
PRESSURE AREA OVER NORTHERN NEW MEXICO. AN AREA OF LOW PRESSURE
LOCATED OVER SOUTHERN CHIHUAHUA IN MEXICO IS MOVING SLOWLY WESTWARD
UNDER THE NEW MEXICO HIGH AND INTO SONORA AND THE GULF OF
CALIFORNIA. A LARGE THUNDERSTORM COMPLEX NORTH OF THE LOW IS ALSO
MOVING TOWARD THE WEST WITH THE MOST ACTIVE AREA NOW ENTERING THE
NORTHERN GULF OF CALIFORNIA. THE CLOUD MASS ASSOCIATED WITH THESE
STORMS IS PUSHING TO THE NORTHWEST TOWARD THE SOUTHERN CWA. IF THIS
CLOUD SHIELD HOLDS TOGETHER...THIS COULD HOLD DOWN HEATING ACROSS
THE SOUTHEAST CWA TODAY. ALTHOUGH THE BEST THUNDERSTORM ACTIVITY
APPEARS WELL SOUTH...A FEW LIGHTNING STRIKES WERE NOTED JUST
NORTHWEST OF PHOENIX HEADED IN THIS GENERAL DIRECTION. SO...A
THUNDERSTORM MAY BE POSSIBLE ALONG THE SOUTHERN AREAS OF MOHAVE AND
SAN BERNARDINO COUNTIES THIS MORNING. WILL ALSO HAVE TO WATCH AND
SEE IF THESE STORMS PUSH AN OUTFLOW BOUNDARY INTO THE AREA POSSIBLY
PROVIDING A FOCUSING MECHANISM FOR STORMS OVER OUR AREA TODAY. OTHER
THAN THAT...IT APPEARS THAT A MOIST AND INSTABLE AIRMASS WILL BE IN
PLACE ACROSS THE REGION TODAY AND THROUGH THE WEEKEND. SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE JUST ABOUT
EVERYWHERE BUT SHOULD BE MORE ISOLATED ALONG THE NORTHERN CWA NEARER
TO THE HIGH CENTER. LITTLE MOVEMENT EXPECTED WITH STORMS TODAY AS
850-300 MB MEAN WINDS ARE FORECAST TO BE 0 TO 5 MPH. THIS MEANS
HEAVY RAIN IS LIKELY WITH DEVELOPING STORMS. TEMPERATURES WILL BE
HIGHLY DEPENDENT ON AMOUNT AND TIMING OF CLOUD COVER TODAY. WENT A
LITTLE COOLER OVER THE SOUTHEAST AS CLOUDS SHOULD TEMPER HEATING IN
THIS AREA. &&

.LONG TERM...THE LATEST MEDIUM RANGE MODELS INDICATE THE DRYING
TREND FOR THE FORECAST AREA...THAT WAS AT ONE TIME INDICATED...
PROBABLY WILL NOT MATERIALIZE EARLY IN THE COMING WEEK. THE 00Z GFS
NOW DEPICTS THE 500 MB HIGH PRESSURE CENTER SETTING UP NEAR THE FOUR
CORNERS AREA BY TUESDAY AFTERNOON THEN SHIFTING EAST SLIGHTLY
WEDNESDAY. THE RESULTING SOUTHEAST TO SOUTHERLY FLOW WOULD PROVIDE A
MOISTURE INCREASE ACROSS MOST OF THE REGION LATE MONDAY AND TUESDAY.
THE 00Z ECMWF DOES NOT LOOK QUITE AS FAVORABLE FOR A MOISTURE
INCREASE AND DOES NOT ESTABLISH A CLOSED HIGH NEAR THE FOUR CORNERS.
INSTEAD...IT KEEPS A MEAN HIGH OVER THE SOUTHWEST AND INDICATES
MOISTURE AT 700 MB AND BELOW WILL REMAIN IN PLACE OVER SE CA/SRN
NV/NW AZ. WHILE NOT FULLY EMBRACING THE GFS SOLUTION...DID
REINTRODUCE 20-30 POPS BACK INTO SE CA ZONES AND INCREASE PRECIP
CHANCES FOR THE SRN NV MOUNTAINS THROUGH THE MIDDLE OF NEXT WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

JENSEN/SALMEN/ADAIR
Hazardous weather outlook, Aug 5, 9:30 AM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT FRI AUG 5 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-061630-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
930 AM PDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...FRIDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL
LIKELY PRODUCE SMALL HAIL...STRONG WINDS...AND LOCALIZED HEAVY
RAIN...WHICH COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
MIDDLE OF NEXT WEEK. THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:17 PM MSTSevere Thunderstorm WarningVEFMohave58 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.